Hail, Stevens
- When
- June 22, 4:49 PM CST
- Where
- Stevens County, 6 mi N of Chokio
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.667, -96.183
3 hail, 1 tornado, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 22, 1:54 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 254 PM CDT SUN JUN 22 2003 FRONTAL BOUNDARY ACROSS THE DAKOTAS AND NEBRASKA WILL BE MOVING EVER SO SLOWLY EASTWARD AS SW FLOW IS MAINTAINED ALOFT. IN FACT..THE TROF IS PROGGED TO SHEAR WITH TIME AND HANG BACK ACROSS THE NORTHERN ROCKIES THROUGH MID WEEK. THIS PATTERN TRANSLATES INTO PIECES OF ENERGY ROTATING NORTHEAST OUT OF THE BASE OF THE TROF WHICH HELPS TO INITIATE CONVECTION. SUCH A FEATURE IS SEEN THIS AFTERNOON IN THE WV IMAGERY COMING ACROSS THE DAKOTAS. TSTMS ARE DEVELOPING EAST OF ABR AHEAD OF THE SHORT WAVE AND IN A FAVORABLE AREA OF DIVERGECNE IN THE RIGHT ENTRANCE REGION OF THE 250 MB JET. THIS AREA SHOULD TRACK ENE THIS EVENING WITH SOME SUPPORT TO HOLD TOGETHER WITH A 35 KNOT WIND MAX AT 850 MB ACROSS CENTRAL AND SOUTHERN MN. THE CWA IS ALSO IN A FAVORABLE THICKNESS DIFFLUENCE PATTERN THROUGH THE NIGHT. MORE WIDESPREAD CONVECTION IS EXPECTED TO DEVELOP OVER EASTERN NE AND IA WHERE BOUNDARIES EXIST FROM EARLIER CONVECTION AND WHERE GREATER THAN 50 KNOT WINDS AT 850 MB PUSH IN AFTER MIDNIGHT. PLAN ON HAVING POPS INCREASING TO LIKELY AS THE NIGHT WEARS ON OVER ALL BUT THE FAR EAST. THIS PATTERN WILL BE REPEATED AGAIN MONDAY AFTERNOON AND NIGHT WITH BETTER CHANCES FOR SEVERE WEATHER. TUESDAY IS MUCH THE SAME WITH CHANCES FOR A SIGNIFICANT SEVERE WEATHER EVENT AS SHEAR INCREASES. A SURFACE LOW IS PROGGED TO MOVE INTO SOUTHERN MN FROM NEBRASKA TUESDAY AFTERNOON WITH A WARM FRONT EXTENDING TO THE EAST. H7 TEMPERATURES DO RISE INTO THE +10 TO +14 RANGE OVER FAR SOUTHERN MN AND ONCE THE CAP IS GONE..IT WILL EXPLODE RAPIDLY. WEDNESDAY STILL LOOKS WET WITH DRY WEATHER SPREADING BACK IN FROM THE NW ON THURSDAY. .MSP...NONE. RAH
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1258 PM CDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL MINNESOTA LATE THIS AFTERNOON AND TONIGHT. THE AREA IS WEST OF A LINE FROM ALEXANDRIA TO REDWOOD FALLS. WHILE THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS...ONE OR TWO TORNADOES ARE POSSIBLE. ACROSS MOST OF THE REST OF CENTRAL...AND SOUTH CENTRAL MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY AS A FRONTAL BOUNDARY MOVES INTO CENTRAL MINNESOTA BY MONDAY MORNING...GREATER INSTABILITY WILL BE IN PLACE. A MODERATE RISK OF SEVERE THUNDERSTORMS IS OUT OVER MUCH OF SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN MONDAY AND MONDAY NIGHT. THE AREA IS LOCATED MAINLY SOUTH OF A LINE FROM NEAR BENSON... TO CAMBRIDGE AND RICE LAKE WISCONSIN. DAMAGING WINDS...LARGE HAIL... HEAVY RAIN AND A FEW TORNADOES WILL BE POSSIBLE MONDAY AFTERNOON INTO MONDAY EVENING. THE THREAT OF THUNDERSTORMS AND HEAVY RAIN WILL REMAIN THROUGH MIDWEEK AS THE FRONTAL BOUNDARY MAKES SLOW PROGRESS EAST INTO WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT OVER MUCH OF SOUTHERN MINNESOTA. RJN
The national radar mosaic for the moment the first event began.
3 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Brief touchdown on the southeast shore of Lake Minnewaska. Tornado flipped over a camper and knocked down trees, some of which fell on the roof of a cabin.
Videotaped by storm chasers.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyThe tornado archive for Minnesota, 2003Warnings in Minnesota, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361978, 5361979, 5361980, 5361981, 5361982.